Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 47, NWS Goodland, KS

April 22, 2001Norton County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Apr 22, 2001, 5:42 AM CDT for Norton County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 22, 2001, 5:42 AM CDT (10:42 UTC)
Expired
Apr 22, 2001, 6:30 AM CDT
In force
48 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Norton County, KS

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 10.7 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2001-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2001-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1075 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
471 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

284 
WUUS53 KGLD 221042
SVRGLD
KSC137-221130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
542 AM CDT SUN APR 22 2001

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN NORTON COUNTY IN NORTHWEST KANSAS

* UNTIL 630 AM CDT

* AT 542 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES NORTHWEST OF NORTON...MOVING EAST AT
  40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NORTON AT 550 AM CDT
  CALVERT AT 600 AM CDT
  ALMENA AT 605 AM CDT

HAIL UP TO ONE INCH IN DIAMETER CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

$$

LAT...LON 4001 10022 3984 10016 3980 9964 4001 9963

MENTZER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 3:05 AM CDT, 2 hours 37 minutes earlier.

Area forecast discussion, Apr 22, 3:05 AM CDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
205 AM MDT SUN APR 22 2001

MAJOR CHALLENGES WITH THIS PACKAGE AS SURFACE LOW CONTINUES TO
DEEPEN ACROSS EASTERN COLORADO AND 500 MB LOW EJECTS FROM
SOUTHWESTERN UNITED STATES.  THE QUESTIONS FOR THE GOODLAND COUNTY
WARNING AREA ARE...1) WILL TEMPERATURES DROP LOW ENOUGH FOR SNOW...
2) WILL WINDS MEET ADVISORY CRITERIA...3) WHAT ARE THE CHANCES OF
SEVERE WEATHER.

PREFER THE ETA/AVN FOR THIS RUN...THOUGH NGM IS BECOMING MORE IN
LINE. BASED ON ETA...850-700 MB THICKNESSES DROP BELOW 1530 METERS
ACROSS YUMA COUNTY THIS AFTERNOON. MOISTURE WILL STILL BE IN PLACE
AT THIS TIME ACROSS THAT AREA AND WINDS WILL BE HOWLING. WILL ISSUE
A WINTER WEATHER ADVISORY THERE LATE THIS MORNING AND THIS
AFTERNOON. ALTHOUGH COLD FRONT WILL REACH WESTERN NEBRASKA/WESTERN
KANSAS EARLY THIS AFTERNOON...THICKNESSES WILL NOT DROP INTO THE
SNOW CATEGORY UNTIL THIS EVENING.  MOISTURE WILL BE EXITING THE AREA
THEN. ALTHOUGH THERE MAY BE SOME SNOW...WILL NOT ISSUE ANY WINTER
HIGHLIGHTS ACROSS THE REST OF THE COUNTY WARNING AREA. HOWEVER...
SURFACE LOW WILL CONTINUE TO DEEPEN...AND THIS WILL BRING THE
EASTERN AREAS STRONG WINDS. WILL HOIST A WIND ADVISORY FOR ENTIRE
CWA TODAY.

SEVERE WEATHER REMAINS A SIGNIFICANT THREAT. EARLY MORNING
CONVECTION CONTINUES OVER THE AREA...BUT JUST BELOW SEVERE LIMITS.
BEST INSTABILITY WILL BE ACROSS NORTHWEST KANSAS AT 18Z BEFORE THE
COLD FRONT MOVES EAST. WITH MID LEVEL DYNAMICS IN PLACE AND SURFACE
BOUNDARY/DRY LINE MOVING ACROSS THE REGION...SEVERE STORMS ARE AGAIN
POSSIBLE. MODEL SHEAR PROFILES WOULD SUPPORT SOME SUPERCELLS. THE
ONLY CONCERN TO THIS SCENARIO IS THAT CONVECTION FURTHER SOUTH ROBS
ENERGY AND/OR PRODUCES ENOUGH LOW LEVEL CLOUD COVER TO INHIBIT
SURFACE HEATING EAST OF THE FRONT. WITH THIS MUCH DYNAMICS...
HOWEVER...WOULD PLACE MY BETS ON SEVERE STORMS.

.GLD...WINTER WEATHER ADVISORY LATE MORN/AFTN COLORADO ZONE 90
       WIND ADVISORY TODAY COLORADO ZONES 91..92
       WIND ADVISORY TODAY NEBRASKA ZONES 79..80..81
       WIND ADVISORY TODAY KANSAS ZONES 1>4..13>16..27>29..41>42
MENTZER

In the hours before

Special weather statement, Apr 21, 11:43 PM CDT, 5 hours 59 minutes before
KSZ015-016-029-220800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1043 PM MDT SAT APR 21 2001

...SEVERE THUNDERSTORM WATCH NUMBER 166 IS IN EFFECT FOR PARTS
OF NORTHWEST KANSAS UNTIL 3 AM CDT...

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE FOLLOWING
COUNTIES IN NORTHWEST KANSAS...

SHERIDAN...GOVE AND GRAHAM.

LARGE HAIL...DAMAGING WINDS AND TORRENTIAL RAINFALL ARE
POSSIBLE WITH ANY THUNDERSTORMS THAT DEVELOP AND MOVE OVER THESE
COUNTIES TONIGHT.

AGAIN...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 3 AM CDT.
REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BEK ALERT
IF YOU EXPERIENCE RAPIDLY CHANGING WEATHER CONDITIONS TONIGHT.

KPL
Special weather statement, Apr 22, 2:27 AM CDT, 3 hours 15 minutes before
KSZ015-016-029-220800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
127 AM MDT SUN APR 22 2001

...SEVERE THUNDERSTORM WATCH NUMBER 166 HAS BEEN CANCELLED...

ALTHOUGH THUNDERPSTORMS WILL CONTINUE THROUGH THE EARLY MORNING HOURS
IN SHERIDAN...GRAHAM...AND NORTON COUNTIES...THE THREAT FOR SEVERE
WEATHER HAS DIMINISHED FOR THE NEXT FEW HOURS.

ENTWISTLE

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 1:35 AM CDTSevere Thunderstorm WarningGLDNorton25 min
Apr 22, 4:36 AM CDTSevere Thunderstorm WarningGLDDecatur, Sheridan39 min
Apr 22, 8:29 AM CDTSevere Thunderstorm WarningGLDCheyenne46 min
Apr 22, 8:37 AM CDTSevere Thunderstorm WarningGLDSherman38 min
Apr 22, 8:44 AM CDTSevere Thunderstorm WarningGLDLogan, Wallace46 min
Apr 22, 9:13 AM CDTSevere Thunderstorm WarningGLDWichita32 min
Apr 22, 9:15 AM CDTSevere Thunderstorm WarningGLDThomas30 min
Apr 22, 9:22 AM CDTSevere Thunderstorm WarningGLDLogan38 min
Apr 22, 11:08 AM CDTSevere Thunderstorm WarningGLDSheridan67 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.